Alert archive / Colorado / Special Weather Statements in 2018
Special Weather Statement, NWS Grand Junction, CO
NWS Grand Junction, CO issued this special weather statement at Aug 3, 2018, 6:21 PM MDT for Montrose County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2018, 6:21 PM MDT (00:21 UTC)
- Expired
- Aug 3, 2018, 7:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Grand Junction, CO
County Montrose County, CO
The radar
The Grand Junction radar (KGJX), 59 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 0.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 813 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 2531 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
The text
As transmitted.
394 WWUS85 KGJT 040021 SPSGJT Special Weather Statement National Weather Service Grand Junction CO 621 PM MDT FRI AUG 3 2018 COZ011-017-040100- Uncompahgre Plateau/Dallas Divide CO- Central Gunnison and Uncompahgre River Basin CO- 621 PM MDT FRI AUG 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MESA AND CENTRAL MONTROSE COUNTIES UNTIL 700 PM MDT... At 621 PM MDT, Doppler radar was tracking a strong thunderstorm 24 miles north of Nucla, or 31 miles south of Grand Junction, moving southeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Escalante Forks. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3861 10863 3871 10854 3855 10799 3829 10819 TIME...MOT...LOC 0021Z 303DEG 19KT 3863 10853 $$ Stearns
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this special weather statement went out at Aug 3, 5:44 PM MDT, 37 minutes earlier.
Area forecast discussion, Aug 3, 5:44 PM MDT, 37 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 544 PM MDT Fri Aug 3 2018 .SHORT TERM...(Tonight through Saturday night) Issued at 343 PM MDT Fri Aug 3 2018 Morning shortwave brought brief subsident period and a delay in surface heating as cloud cover and light showers were slow to erode. However, that erosion has taken place as of 3 pm MDT this afternoon with a few strong storms firing back over the western and northern fringes of the deeper moisture. This gradient region is often a prime firing zone for stronger storms and mesoscale cape analysis focusing in on areas along and north of the Bookcliffs in eastern Utah and western Colorado (or basically north of Interstate 70). Storm motion favors and ESE component and a few cells have broke right of the mean flow with decent hail signatures observed in radar imagery. Expect storms to continue to fire through early this evening as another shortwave aids in storm development along with our typical terrain driven forcing. Storms are expected to diminish after sunset with winds generally light and terrain driven. West coast troughing will drive flow aloft from the WNW to a more WSW component by Saturday afternoon with drier conditions expected to return. Still respectable precipitable water values and surface moisture will be in place for at least one more day of scattered convection, but trend going into the second half of the weekend is for fewer storms and warmer temps. The good news is the widespread smoke that has been plaguing us for the past few days will be shifting northward a bit, with improved visibility anticipated. .LONG TERM...(Sunday through Friday) Issued at 343 PM MDT Fri Aug 3 2018 Drying pattern setting back up with a strong ridge of high pressure building back over the Great Basin. This will bring hot and very dry conditions by mid-week with precipitable water values tumbling below a half inch, or near ridiculously low levels for early August across eastern Utah and western Colorado. Before the ridge becomes fully established, there's still enough lingering moisture to kick-off isolated to scattered diurnally driven storms favoring the higher terrain. Storms will become less efficient in the rain department as the low level moisture gets scoured out with winds becoming more of a concern, although that will take a couple of days before we get to that point. Temperatures will be running 5 to 10 degrees above normal under this ridge with guidance numbers looking a tad low at this point. So nudged extended temps upward a few degrees in most areas. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 544 PM MDT Fri Aug 3 2018 Scattered showers and thunderstorms will continue across eastern Utah and western Colorado until 03Z this evening. Storms will end after 03Z with clearing skies expected overnight. Another round of showers and thunderstorms will develop across the region after 17Z Saturday, generally focused on the higher terrain. Gusty winds to 40 kts, small hail and frequent lightning will accompany any thunderstorms passing through. Brief MVFR CIGS will also be possible in the vicinity of showers and storms. Otherwise, VFR conditions will continue through Saturday afternoon. && .FIRE WEATHER... Issued at 343 PM MDT Fri Aug 3 2018 Significant drying late Saturday and Sunday may lead of a few hours of critical fire weather conditions across portions of northwest Colorado. Confidence is not high enough at this point for issuing any fire weather highlights as duration and speed of moisture erosion remain a concern. In addition, the upcoming week will see a strong ridge of high pressure building across the Great Basin. Very dry and hot conditions are expected with potential for poor overnight humidity recoveries between Tuesday and Thursday of next week. && SHORT TERM...JDC LONG TERM...JDC AVIATION...JDC FIRE WEATHER...JDC
Hazardous weather outlook, Aug 3, 3:55 AM MDT, 14 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 355 AM MDT Fri Aug 3 2018 COZ001>014-017>023-UTZ022>025-027>029-041000- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 355 AM MDT Fri Aug 3 2018 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms are expected to develop throughout the day today. Later in the evening, a few storms may be capable of stronger wind gusts as well as small hail along and north of I-70. This activity will move west to east and end shortly after sunset. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Showers and thunderstorms will be confined mostly to the higher terrain along the Divide from this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any strong wind, hail, or reductions in visibility to the National Weather Service today.
In the hours before
Special weather statement, Aug 3, 4:22 PM MDT, 1 hour 59 minutes before
Special Weather Statement National Weather Service Grand Junction CO 422 PM MDT FRI AUG 3 2018 COZ006-UTZ025-027-032300- Grand Valley CO-Arches/Grand Flat UT-Tavaputs Plateau UT- 422 PM MDT FRI AUG 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAND COUNTY UNTIL 500 PM MDT... At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 41 miles northeast of Green River, moving southeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Grand County. This includes Interstate 70 in Utah between mile markers 215 and 227. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3934 10967 3944 10959 3933 10905 3899 10922 TIME...MOT...LOC 2221Z 303DEG 28KT 3936 10955 Stearns
Special weather statement, Aug 3, 5:09 PM MDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Grand Junction CO 509 PM MDT FRI AUG 3 2018 COZ002-013-032345- Flattops CO-Central Yampa River Basin CO- 509 PM MDT FRI AUG 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROUTT AND SOUTHEASTERN MOFFAT COUNTIES UNTIL 545 PM MDT... At 507 PM MDT, Doppler radar was tracking a strong thunderstorm near Craig, moving southeast at 20 mph. Frequent cloud to ground lightning, dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Craig, Hayden and Hamilton. This includes the following highways...U.S. Highway 40 in Colorado between mile markers 80 and 96, near mile marker 98, and between mile markers 100 and 105. Colorado 13 between mile markers 75 and 93. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4044 10781 4060 10771 4048 10724 4024 10739 TIME...MOT...LOC 2307Z 294DEG 16KT 4049 10767 JDC
Special weather statement, Aug 3, 5:45 PM MDT, 36 minutes before
Special Weather Statement National Weather Service Grand Junction CO 545 PM MDT FRI AUG 3 2018 UTZ025-040015- Tavaputs Plateau UT- 545 PM MDT FRI AUG 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL UINTAH AND NORTH CENTRAL GRAND COUNTIES UNTIL 615 PM MDT... At 543 PM MDT, Doppler radar was tracking a strong thunderstorm 34 miles east of Sunnyside, or 43 miles northeast of Green River, moving east at 25 mph. Frequent lightning...half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Uintah and north central Grand Counties. LAT...LON 3949 10987 3963 10979 3955 10936 3932 10955 TIME...MOT...LOC 2343Z 289DEG 24KT 3955 10976 JAM
Special weather statement, Aug 3, 5:46 PM MDT, 35 minutes before
Special Weather Statement National Weather Service Grand Junction CO 546 PM MDT FRI AUG 3 2018 COZ006-017-020-UTZ027-040030- Uncompahgre Plateau/Dallas Divide CO-Grand Valley CO- Paradox Valley/Lower Dolores River CO-Arches/Grand Flat UT- 546 PM MDT FRI AUG 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MESA AND EAST CENTRAL GRAND COUNTIES UNTIL 630 PM MDT... At 545 PM MDT, Doppler radar was tracking a strong thunderstorm 22 miles southwest of Fruita, or 28 miles west of Grand Junction, moving southeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Mesa and east central Grand Counties. This includes Colorado 141 between mile markers 121 and 134. LAT...LON 3898 10922 3912 10910 3889 10858 3868 10874 TIME...MOT...LOC 2345Z 303DEG 24KT 3897 10907 Stearns
Special weather statement, Aug 3, 5:47 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
547 PM MDT FRI AUG 3 2018
COZ004-005-013-040015-
Upper Yampa River Basin CO-Flattops CO-Elkhead and Park Mountains CO-
547 PM MDT FRI AUG 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROUTT COUNTY UNTIL
615 PM MDT...
At 547 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Mt Zirkel to 10 miles west of
Oak Creek. Movement was southeast at 20 mph.
Frequent cloud to ground lightning, half inch hail and winds in
excess of 40 mph will be possible with these storms.
Locations impacted include...
Steamboat Springs, Oak Creek, Yampa, Milner and Phippsburg.
This includes the following highways...
U.S. Highway 40 in Colorado between mile markers 121 and 151.
Colorado 131 between mile markers 41 and 68.
LAT...LON 4075 10666 4074 10667 4070 10667 4068 10669
4065 10668 4063 10670 4056 10669 4051 10665
4047 10667 4045 10665 4034 10665 4034 10663
4033 10663 4012 10691 4031 10724 4077 10670
TIME...MOT...LOC 2347Z 321DEG 19KT 4069 10673 4033 10714
JAMSpecial weather statement, Aug 3, 6:21 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Grand Junction CO 621 PM MDT FRI AUG 3 2018 COZ011-017-040100- Uncompahgre Plateau/Dallas Divide CO- Central Gunnison and Uncompahgre River Basin CO- 621 PM MDT FRI AUG 3 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MESA AND CENTRAL MONTROSE COUNTIES UNTIL 700 PM MDT... At 621 PM MDT, Doppler radar was tracking a strong thunderstorm 24 miles north of Nucla, or 31 miles south of Grand Junction, moving southeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Escalante Forks. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3861 10863 3871 10854 3855 10799 3829 10819 TIME...MOT...LOC 0021Z 303DEG 19KT 3863 10853 Stearns
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:30 PM MDT | Special Weather Statement | GJT | 45 min | |
| Aug 3, 7:05 PM MDT | Special Weather Statement | GJT | Moffat | 25 min |
| Aug 3, 7:10 PM MDT | Special Weather Statement | GJT | Montrose | 35 min |
| Aug 3, 7:15 PM MDT | Special Weather Statement | GJT | Routt | 30 min |
| Aug 3, 7:43 PM MDT | Special Weather Statement | GJT | Routt | 32 min |
| Aug 3, 8:25 PM MDT | Special Weather Statement | GJT | Eagle | 35 min |
| Aug 4, 2:59 PM MDT | Special Weather Statement | GJT | Routt | 46 min |
| Aug 3, 6:54 PM MDT | Special Weather Statement | GJT | Grand | 36 min |
Nearby
Special Weather Statements in Colorado, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.